| Model Number |
ONYXNG30018UX |
| Medical Device Problem Codes |
Difficult to Remove (1528); Device Dislodged or Dislocated (2923); Positioning Problem (3009)
| Health Effect - Clinical Codes |
Cardiac Arrest (1762); Cardiogenic Shock (2262); Device Embedded In Tissue or Plaque (3165); Coronary obstruction/occlusion (4871)
| Date of Event |
08/01/2025
Type of Reportable Event
Death
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
It was reported that during a procedure involving one onyx frontier coronary drug-eluting stent, the stent dislodged from the balloon.The dislodgment occurred during removal of the device.The device was inspected prior to use with no issues noted.Negative prep was not performed.The mid left anterior descending artery (lad) had high calcification with 40% stenosis in proximal and 75% in mid, the left main (lm) had 60% stenosis with proximal fibro calcification, the first diagonal had 40% stenosis and the circumflex (cx) had 95% stenosis.The lesion being treated was pre-dilated.The device did not pass through a previously-deployed stent.Resistance was encountered advancing the device and no excessive force was used.Attempts to remove the stent by snaring and using smaller balloons through the stent were unsuccessful and the stent was not able to be removed.No resistance was encountered withdrawing the device and no excessive force was used.Cardiac surgery, which was off-site was called.Cardiopulmonary resuscitation (cpr) was performed for thirty-five (35) minutes and the patient was resuscitated twice.Due to blocked iliacs it was not possible to place balloon and due to blocked subclavian it was not possible to place central line.There was no evidence restenosis or thrombus.The patient was not on dual antiplatelet therapy (dapt) at time of the event.The patient died.The physician assessed that the cause of death was cardiogenic shock directly related to the use of the device.
Additional Manufacturer Narrative
Additional information: the stent remains in the patient.The patient died on the day of the procedure.During the procedure, with an ebu 3.5 guide in place, additional heparin was administered until act was deemed adequate.A non-medtronic coronary wire was advanced and parked in the first marginal branch, and another non-medtronic coronary wire was advanced and parked in the distal lad.The circumflex lesion was prepped with a 2.5 × 15 mm semi-compliant balloon, and the left main was prepped with a 3.0 × 8 mm semi-compliant balloon.It was reported that neither the 3.0 × 18 mm nor the 3.0 × 12 mm onyx frontier drug-eluting stents could cross the ostial circumflex due to calcification.Both stents were withdrawn, and a non-medtronic guide extension catheter was advanced in an attempt to facilitate delivery, but this was unsuccessful.The non-medtronic guide extension catheter was then pulled back, and a 3.0 × 18 mm onyx frontier drug-eluting stent was withdrawn.Subsequently, the stent dislodged from the balloon catheter, becoming wedged in the ostial circumflex, extending back into the lmca, and overhanging into the aorta.The short non-medtronic guidewire was replaced with a long non-medtronic guidewire.A 5 fr snare catheter was then advanced over the wire and maneuvered freely, but multiple attempts to capture the free end of the stent were unsuccessful.A 1.5 × 6 mm semi-compliant balloon was advanced over the non-medtronic guidewire and through the stent struts; however, it could not cross the ostium of the circumflex to position behind the stent struts.Only the halfway marker reached the distal end.To avoid further anchoring of the stent, the 1.5 mm balloon was not insufflated and was withdrawn back into the guide.As the patient remained hemodynamically stable, an attempt was made to obtain groin access for insertion of a balloon pump.During this process, the patient coded and required 15 minutes of resuscitation, after which return of spontaneous circulation (rosc) was achieved along with concurrent intubation.The right femoral artery was successfully cannulated using micropuncture under ultrasound guidance; however, there was total occlusion of the right common iliac artery, and the wire could not be advanced beyond the mid segment.A transition to the left side revealed the same issue, rendering both mechanical support and ecmo cannulation impossible.The patient subsequently experienced recurrent pulseless electrical activity cardiac arrest (pea) over a 30-minute period, with brief intermittent rosc, before expiring.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Additional Manufacturer Narrative
Image review: fluoroscopic images were provided for review.Images of the left coronary system confirm the lesions as described in the event description.The lesions were pre-dilated.Calcification can be seen in the vessels.The dislodged stent extending back into the guide catheter can be confirmed in the images.But the mechanism of dislodgement was not captured on the images provided.Correction: the left main coronary artery was moderate-large caliber vessel with 60% proximal-mid fibrocalcific lesion.The vessel then bifurcates into the left anterior descending and left circumflex arteries.The left anterior descending artery was a moderate caliber type iii vessel with proximal 40% lesion.The mid segment contains 75% diffuse fibrocalcific lesion.Distally, there were minor luminal irregularities.The first diagonal branch is small in caliber with 40% proximal lesion.The second diagonal branch was minuscule in caliber with minor luminal irregularities.The circumflex artery was a moderate caliber non-dominant vessel with proximal 95% focal lesion, culprit for clinical presentation but otherwise minor luminal irregularities distally.The om1 branch was small-moderate in caliber with minor luminal irregularities.The om2 branch was minuscule in caliber with minor luminal irregularities.A 6f non-medtronic introducer sheath was inserted into the right radial artery.Selective coronary angiography was performed in multiple projections using a 6f ebu 3.5 medtronic guide catheter with no issues noted.With the ebu 3.5 guide in place, additional heparin was administered until activated clotting time (act) was deemed to be adequate.It was later detailed that the 3.0 x 18mm onyx frontier stent remained in the patient.Correction: relevant history correction: the aware date of rr 9612164-2025-03928 is the 03-sep-25 medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Additional Manufacturer Narrative
Additional information: annex d codes.Correction: annex b code.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.